Alert archive / Montana / Red Flag Warnings in 2019
Red Flag Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 3, 2019, 4:06 AM MDT for 7 counties in Montana. It took effect at Aug 3, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2019, 4:06 AM MDT (10:06 UTC)
- In effect from
- Aug 3, 2019, 12:00 PM MDT
- Expired
- Aug 3, 2019, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Glacier County, MT, Hill County, MT, Liberty County, MT, Phillips County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 126 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 3951 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271 WWUS85 KTFX 031006 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 406 AM MDT Sat Aug 3 2019 MTZ112-113-040200- /O.NEW.KTFX.FW.W.0007.190803T1800Z-190804T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 406 AM MDT Sat Aug 3 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY WITH BREEZY WEST WINDS FOR FIRE WEATHER ZONES 112 AND 113... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 112 and 113. * TIMING...Winds will increase through the morning hours and remain breezy through the afternoon. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s to lower 90s. * IMPACTS...Lightning strikes from thunderstorms overnight had the potential to start new wildfires. Breezy winds with low relative humidity this afternoon could cause new and existing fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
3 follow-up statements
013 WWUS85 KTFX 031407 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 807 AM MDT Sat Aug 3 2019 MTZ112-113-040200- /O.CON.KTFX.FW.W.0007.190803T1800Z-190804T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 807 AM MDT Sat Aug 3 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY WITH BREEZY WEST WINDS FOR FIRE WEATHER ZONES 112 AND 113... * AFFECTED AREA...Fire Weather Zones 112 and 113. * TIMING...Winds will increase through the morning hours and remain breezy through the afternoon. * WINDS...West 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s to near 90. * IMPACTS...Lightning strikes from thunderstorms last night may have potentially ignited new wildfires. Breezy winds with low relative humidity this afternoon could cause new and existing fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
415 WWUS85 KTFX 032029 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 229 PM MDT Sat Aug 3 2019 MTZ112-113-040200- /O.CON.KTFX.FW.W.0007.000000T0000Z-190804T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 229 PM MDT Sat Aug 3 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND BREEZY WINDS FOR FIRE WEATHER ZONES 112 AND 113... * AFFECTED AREA...Fire Weather Zones 112 and 113. * TIMING...Breezy winds this afternoon will subside this evening. * WINDS...Southwest to west 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...Highs reaching the mid 80s to lower 90s. * IMPACTS...Lightning strikes from thunderstorms last night may have ignited new wildfires. Breezy winds with low relative humidity this afternoon could cause new and existing fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
439 WWUS85 KTFX 040147 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 747 PM MDT Sat Aug 3 2019 MTZ112-113-040300- /O.EXP.KTFX.FW.W.0007.000000T0000Z-190804T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 747 PM MDT Sat Aug 3 2019 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND BREEZY WINDS FOR FIRE WEATHER ZONES 112 AND 113... Winds continue to ease and relative humidity continues to increase gradually as nocturnal cooling occurs. Latest observations indicate widespread critical fire weather conditions have ceased and any lingering, localized critical fire weather is expected to end within the next hour or two. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 3, 12:03 AM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 3, 12:03 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1203 AM MDT Sat Aug 3 2019 ...OVERALL FORECAST DISCUSSION UPDATE... .UPDATE... Scattered showers and thunderstorms will continue to weaken through the overnight hours. Erratic wind gusts up to 40 mph are possible from some of the stronger storms, but these storms are becoming more isolated. Overall, breezy southwest winds will also decrease overnight, except for along the Rocky Mountain Front. Saturday should be a mostly sunny day, but breezy westerly winds aloft will spread east over the plains from the late morning hours into the early afternoon. Coulston && .SYNOPSIS... Scattered showers and thunderstorms will continue to diminish from the west overnight. A more westerly flow aloft will then cool temperatures closer to normal for the weekend, with only a slight chance of afternoon and evening thunderstorms over the higher terrain of Southwest and Central Montana. && .AVIATION... Updated 1159 PM MDT Fri Aug 02 2019 (03/06Z TAFs) VFR conditions are expected through this 24 hour period. A disturbance will continue exiting the area through 12Z, taking the scattered showers and thunderstorms with it. Gusty winds to 35 kt are still possible from some stronger storms, but mainly through 09Z, and mainly east of a KCTB-KBZN line. Patchy fog will likely redevelop in some southwest valleys (including KWYS, KBZN, and KEKS) after 09Z after skies partially clear, reducing visibility to MVFR/IFR levels at times through 15Z. Otherwise, the westerly flow aloft will increase into the day on Saturday, bringing breezy westerly winds to the plains areas. However, skies should remain mostly clear. Coulston && .FIRE WEATHER... All Red Flag Warnings have been allowed to expire as of 11 pm this evening. Scattered showers with isolated thunderstorms and gusty erratic winds will continue to decrease through the overnight hours, but relative humidity has started to recover and the storms are now producing some, though not much, rainfall. Breezy and gusty westerly winds will develop over the plains on Saturday in the wake of a weak Pacific cold front. Although the airmass will not cool significantly, afternoon humidity over the plains will only fall slightly below 20 percent for part of the afternoon. This appears to be a marginally critical situation, but confidence is low that a sustained period of significantly dry and breezy conditions will occur, so the situation will continue to be monitored. && .PREV DISCUSSION... /ISSUED 617 PM MDT Fri Aug 2 2019/ Today through Saturday Night...A disturbance within a southwest flow is moving over a warm and moist airmass and is beginning to produce another round of scattered thunderstorms over portions of Southwest and North-central Montana this afternoon. Expect this activity to increase both in coverage and intensity as the afternoon progresses. The primary thunderstorm threat for the remainder of the afternoon into the evening will be gusty and erratic winds, which could approach or exceed the 58 mph threshold with the strongest storms. Since precipitable water values are roughly falling in the .6 to .8 inch range, brief but heavy rainfall will also be possible and small hail may also accompany some storms. Shower and thunder activity should slow down in a southwest to northeast fashion around 4 to 6Z tonight. There will be increased winds over north-central areas this afternoon into the evening due to an approaching Pacific front, with mostly southerly winds ahead of it and westerly winds behind it. Overall, the dry and breezy conditions with passing thunderstorms will cause critical fire weather conditions and red flag warnings remain in effect for much of the CWA through late this evening due to the threat for lightning caused new fire starts and then gusty winds and low RH values mostly for areas along the Hi- line. The shortwave trough will then push the disturbance out of the area overnight and move along the Canadian border Saturday into Saturday night. This will help increase the westerly flow aloft in the wake of the Pacific cold front and ahead of another cold front moving south out of Canada. Expect another increase in westerly downslope surface winds, especially over the plains, along with mostly dry conditions with only slightly (about 5 degrees) cooler temperatures. No fire weather products will be issued at this time but the situation will be monitored. Sunday through next Friday... The high pressure ridge over the Four Corners region will rebuild into the area somewhat during this period. However, the ridge axis will remain over the Rockies, keeping the forecast area under a slightly cooler west-northwest flow aloft, with cooler meaning near to slightly below normal. This pattern will keep a chance of mainly afternoon and evening thunderstorms over Southwest Montana and north to a Great Falls to Lewistown line. Another low pressure trough will then approach Montana from the west Thursday into Friday, putting the area under a more moist and unstable southwesterly flow aloft. This will bring a better chance for afternoon and evening showers and thunderstorms over most of the area, but at this time, temperatures appear to remain near to slightly below normal. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 58 91 55 85 / 30 0 10 0 CTB 56 86 49 81 / 20 0 0 0 HLN 56 90 55 90 / 40 0 10 0 BZN 52 89 53 90 / 50 0 0 0 WEY 44 85 44 85 / 30 0 0 10 DLN 50 86 53 87 / 40 0 0 0 HVR 61 94 55 87 / 20 0 0 0 LWT 56 87 54 84 / 40 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 2, 10:36 PM MDT, 5 hours 30 minutes before
Special Weather Statement National Weather Service Great Falls MT 1036 PM MDT Fri Aug 2 2019 MTZ010-044-030500- Eastern Glacier-Toole- 1036 PM MDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GLACIER AND WEST CENTRAL TOOLE COUNTIES... At 1035 PM MDT, a decaying thunderstorm was located over Cut Bank, moving northeast at 30 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Cut Bank, Ethridge and Santa Rita. This includes Highway 2 between mile markers 249 and 268. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4863 11248 4882 11230 4854 11208 4851 11238 TIME...MOT...LOC 0435Z 245DEG 25KT 4863 11227 TP
Special weather statement, Aug 2, 11:10 PM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1110 PM MDT Fri Aug 2 2019
MTZ047-030545-
Blaine-
1110 PM MDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAINE COUNTY...
At 1109 PM MDT, a strong thunderstorm was located 11 miles north of
Harlem, or 18 miles northeast of Chinook, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Turner, Hogeland and Zurich.
This includes Highway 2 between mile markers 413 and 418.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4891 10826 4875 10826 4874 10832 4866 10833
4855 10901 4864 10908 4900 10881 4900 10839
TIME...MOT...LOC 0509Z 229DEG 30KT 4870 10885
TPThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:16 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Aug 2, 6:24 PM MDT | Special Weather Statement | TFX | Teton | 51 min |
| Aug 2, 6:41 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 2, 6:43 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 47 min |
| Aug 2, 6:45 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Aug 2, 6:46 PM MDT | Special Weather Statement | TFX | Gallatin | 29 min |
| Aug 2, 6:47 PM MDT | Special Weather Statement | TFX | Beaverhead | 28 min |
| Aug 2, 6:49 PM MDT | Special Weather Statement | TFX | Madison | 26 min |
| Aug 2, 7:07 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 2, 7:10 PM MDT | Special Weather Statement | TFX | Madison | 35 min |
| Aug 2, 7:13 PM MDT | Special Weather Statement | TFX | Beaverhead | 32 min |
| Aug 2, 7:24 PM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Aug 2, 7:26 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 19 min |
| Aug 2, 7:32 PM MDT | Special Weather Statement | TFX | Liberty | 43 min |
| Aug 2, 7:41 PM MDT | Special Weather Statement | TFX | Beaverhead | 34 min |
| Aug 2, 7:45 PM MDT | Special Weather Statement | TFX | Gallatin | 60 min |
| Aug 2, 7:58 PM MDT | Special Weather Statement | TFX | Gallatin | 62 min |
| Aug 2, 8:07 PM MDT | Special Weather Statement | TFX | Madison | 23 min |
| Aug 2, 8:19 PM MDT | Special Weather Statement | TFX | Madison | 26 min |
| Aug 2, 8:23 PM MDT | Special Weather Statement | TFX | Toole | 22 min |
| Aug 2, 8:26 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Aug 2, 8:52 PM MDT | Special Weather Statement | TFX | Chouteau, Hill | 38 min |
| Aug 2, 8:55 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 20 min |
| Aug 2, 9:10 PM MDT | Special Weather Statement | TFX | Glacier | 35 min |
| Aug 2, 9:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 2, 9:58 PM MDT | Special Weather Statement | TFX | Blaine | 32 min |
| Aug 2, 10:03 PM MDT | Special Weather Statement | TFX | Teton | 27 min |
| Aug 2, 10:36 PM MDT | Special Weather Statement | TFX | Toole | 24 min |
| Aug 2, 11:10 PM MDT | Special Weather Statement | TFX | Blaine | 35 min |
Nearby
Red Flag Warnings in Montana, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.